Louisiana, 2012Flash Flooding in Louisiana, July 19, 2012
July 19, 2012 · NWS LIX · 2 events in 1 county or zone
A tropical airmass combined with a very light wind regime produced stationary thunderstorms with torrential rainfall. Several reports of flash flooding were received in St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical airmass combined with a very light wind regime produced stationary thunderstorms with torrential rainfall. Several reports of flash flooding were received in St. Tammany Parish during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 19, 9:14 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 19, 9:14 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 AM CDT THU JUL 19 2012
.UPDATE...
UPDATED THE FORECAST TO RAISE RAIN CHANCES TO 50-60 PERCENT IN
ADVANCE OF COMPLEX MOVING SOUTHWARD FROM EAST-CENTRAL MISSISSIPPI
FOR LATE MORNING AND THIS AFTERNOON. NO OTHER CHANGES AT THIS TIME.
&&
.SOUNDING DISCUSSION...
NO PROBLEMS WITH LAUNCH THIS MORNING. VERY MOIST AIRMASS WITH P.W.
2.24 INCHES...LIFTED INDEX -7...STORM MOTION ONLY 5 KTS FROM THE
NORTH. NEARLY SATURATED SOUNDING FROM SURFACE TO 33KFT. WINDS
SOUTHWEST TO WEST LESS THAN 15 KT TO 6KFT THEN NORTH-NORTHEAST
10-20KT ABOVE 6KFT.
PRECIPITATION CALCULATOR OUTPUT THIS MORNING USING 357K LIFT FROM
SURFACE MAX HEATING YIELDS 52 PERCENT CHANCE OF RAIN...RICKS INDEX
95...PROB SEVERE 0 PERCENT...GUST POTENTIAL 31 KT...HAIL PEA SIZE
WITH 79 OR GREATER VIL. PRECIPITATION 5.11 INCHES WITH POTENTIAL
MAX 7.72 INCHES.
&&
.DECISION SUPPORT...
DSS CODE...UPGRADED TO YELLOW AT 10 AM CDT.
DEPLOYED...PRE-IMPLOSION COORDINATION NEW ORLEANS.
ACTIVATION...HIGH IMPACTS DESK.
ACTIVITIES...RADAR AND FLOOD SURVEILLANCE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 93 72 91 71 / 60 50 60 40
BTR 93 74 91 72 / 60 40 60 40
ASD 91 73 91 72 / 60 50 60 40
MSY 89 77 90 75 / 60 40 60 40
GPT 90 74 90 74 / 60 50 60 40
PQL 90 74 90 73 / 70 50 60 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/RRHazardous weather outlook, Jul 19, 9:10 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT THU JUL 19 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1010 AM CDT THU JUL 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND INTO THIS EVENING. THE PRIMARY THUNDERSTORM THREAT WILL BE
LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND WIND GUSTS UP TO 35 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY THROUGH SUNDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD BECOME STRONG AND PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. LESS
COVERAGE OF THUNDERSTORMS IS EXPECTED MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY SIGNIFICANT WEATHER RELATED IMPACTS TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.
95/DM
In the hours before
Local storm report, Jul 19, 9:40 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM WATER SPOUT 13 S GRAND ISLE CMAN 29.08N 89.96W
07/19/2012 GMZ552 LA LAW ENFORCEMENT
PORT FOURCHON HARBOR POLICE RELAYED A REPORT OF A WATER
SPOUT SOUTHEAST OF PORT FOURCHON. IMAGES SUBMITTED SHOW A
NARROW WATER SPOUT VISIBLE FROM SHORE.
&&
24/RRSpecial weather statement, Jul 19, 10:52 AM CST, 3 hours 48 minutes before
MSZ077-191745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1152 AM CDT THU JUL 19 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING PEARL
RIVER COUNTY...
AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES NORTHWEST OF WIGGINS...OR
ABOUT 18 MILES NORTHEAST OF POPLARVILLE...MOVING SOUTHWEST AT 20 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...POPLARVILLE.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
98/SO
Special weather statement, Jul 19, 11:09 AM CST, 3 hours 31 minutes before
MSZ082-191815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 PM CDT THU JUL 19 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING JACKSON
COUNTY...
AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES EAST OF ESCATAWPA...MOVING
SOUTHWEST AT 5 TO 10 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PASCAGOULA...MOSS POINT...GAUTIER AND ESCATAWPA.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
98/SO
Special weather statement, Jul 19, 12:11 PM CST, 2 hours 29 minutes before
LAZ039-040-MSZ077-080>082-191915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
111 PM CDT THU JUL 19 2012
...LINE OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING PEARL
RIVER COUNTY...HANCOCK COUNTY...JACKSON COUNTY...HARRISON
COUNTY...ST. TAMMANY PARISH...WASHINGTON PARISH...
AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES NORTH OF BOGALUSA TO NEAR
PASCAGOULA...MOVING SOUTHWEST AT 20 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GULFPORT...LONG BEACH...KILN...DIAMONDHEAD...PICAYUNE...
PASS CHRISTIAN...BAY ST. LOUIS...SUN...WAVELAND...STENNIS SPACE
CENTER...SLIDELL...PEARL RIVER...MANDEVILLE...MADISONVILLE...
LACOMBE...FOLSOM...ENON...COVINGTON...BUSH...ABITA SPRINGS AND
PEARLINGTON
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 35 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
95/DM
Local storm report, Jul 19, 12:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
120 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM WATER SPOUT 2 S OCEAN SPRINGS 30.38N 88.80W
07/19/2012 GMZ532 MS EMERGENCY MNGR
VISUAL SIGHTING FROM SHORE...MOVING AWAY FROM SHORE.
&&
24/RRLocal storm report, Jul 19, 12:54 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
154 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 4 NNW PASS CHRISTIAN 30.38N 89.26W
07/18/2012 HARRISON MS NWS STORM SURVEY
NWS STORM SURVEY INDICATES STRAIGHT LINE THUNDERSTORM
WINDS TOPPLED A WEAKENED TREE...SNAPPED SEVERAL LARGE AND
SMALL TREE LIMBS..AND CAUSED DAMAGE TO A OUT BUILDING.
DAMAGE NOTED WAS ALONG CUEVAS DELISLE ROAD.
&&
FRFlash Flood, St. Tammany
- When
- July 19, 2:40 PM CST to 5:00 PM CST
- Where
- St. Tammany County, 1 mi S of Slidell Arpt to 1.43 mi SSE of St Joe
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.335, -89.820
National Weather Service employees reported deep water over several main roads in Slidell. Some locations included Airport Road near the Interstate 12 interchange, Rue Rochelle and Gause Boulevard areas.
Flash Flood, St. Tammany
- When
- July 19, 3:00 PM CST to 4:30 PM CST
- Where
- St. Tammany County, 2 mi ENE of Mandeville to 1 mi ESE of Mandeville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.371, -90.059
Portions of Highway 59 and Sharp Road were under water. Half of Highway 190 near Soult was blocked off. The CVS parking lot near the intersection of Highway 1088 and Highway 59 was completely flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, July 19 to 21, 20124 deaths · $1.0 million · EF1 · 21 events
- Hail and Damaging Winds in Kentucky, July 19 to 20, 20122 deaths · 1 injured · $777,000 · 1.75 in hail · 64 events
- Damaging Winds and Lightning Strikes in Tennessee, July 19, 2012$558,000 · 56 kt wind · 29 events
- Damaging Wind in Indiana, July 19, 2012$500,000 · 70 kt wind · 1 event
- Excessive Heat in Oklahoma, July 19 to 20, 201210 injured · 2 events
- Hail and Damaging Winds in Kentucky, July 19, 2012$315,000 · 1 in hail · 8 events
- Damaging Winds in Missouri, July 19, 2012$300,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Arkansas, July 19 to 21, 2012$122,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, July 19, 2012$56,000 · 74 kt wind · 7 events
- Damaging Winds in Arkansas, July 19, 2012$60,000 · 75 kt wind · 5 events
- Damaging Wind in Illinois, July 19, 20122 injured · $25,000 · 61 kt wind · 1 event
- Damaging Winds in West Virginia, July 19, 2012$34,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384834, 384836.